Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes chronic fever while on Gabapentin and Ativan for seizures?

Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3744 Questions

default
Posted on Wed, 24 Aug 2016 in Brain and Spine
Question: I'm a 46 yr old female I had a grand mal seizure 9 months ago. Currently being treated with Topamax, Gabapentin (headaches & sleep) Ativan. No family or personal history of seizure. Reasons given were lack of sleep, stress, dehydration & unknowingly stopped taking the Ativan for 4 days. Question is I have developed chronic fevers (over 100.5) since I've been on the seizure meds this is my 4th medication and easiest to function on. Can the meds be causing these fevers and with no history of seizures and none since, what are dangers of getting of the medications?
doctor
Answered by Dr. Erion Spaho 54 minutes later
Brief Answer:
Probably side effects of gabapentin and/or topamax.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Fever is one of the possible side effects of both, topamax and gabapentin use, so, the answer to your question is yes, these drugs are most likely causing your fever.

Anti-epileptic drugs are started usually after the second seizure.

Imaging such brain MRI is necessary when a seizure comes out of nowhere to exclude structural brain causes such tumors, arteriovenous malformations etc.

If you stop antiseizure drugs, it is probably that seizures will restart.

It is advisable to have an EEG done before to stop these drugs to evaluate if there is any seizure activity or not.

Hope you found the answer helpful.

Let me know if I can assist you further.

Greetings.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho 7 minutes later
Is it safe for ke to discontinue use if these medications all together over a step down period?
doctor
Answered by Dr. Erion Spaho 14 hours later
Brief Answer:
Do an EEG first.

Detailed Answer:
Welcome back.

If you had only one seizure episode, you can stop gradually these drugs, but EEG is necessary prior to this step.

Hope I helped you.

Take care.
Above answer was peer-reviewed by : Dr. Veerisetty Shyamkumar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Lab Tests

Recent questions on  MRI

doctor1 MD

I have severe headaches 2or 3 per day,night sweats,tingling in my hand arms and legs all on the left side. I have had mri and scans of my head and...

doctor1 MD

i had a couple of black outs stretching over a period of 10 months. I consulted a neuro surgeon and did MRI brain and other tests which were all...

doctor1 MD

I fell down a flight of concrete steps with metal nosing. I landed on my right lower back with my right arm extended to catch the fall, but...

doctor1 MD

For past 12+ hours, I’ve had left side pain from left pectoral up through left shoulder and down my left arm to my hand. Sharpest pain is in...

doctor1 MD

I had a discectomy and I woke up in excruciating pain. A week later a laminectomy to stop the pain. Epidural injection,Morhine, Dilaudid , nothing...

doctor1 MD

I have been diagnosed with spondylothesis of the L5 and S1 region. I have had an mri and x-rays for my back. I had an epidural injection(2) in Nov...